Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 171, NWS Sioux Falls, SD

July 20, 2017Cottonwood County, Jackson County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2017, 12:25 AM CDT for Cottonwood County, Jackson County, Murray County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 12:25 AM CDT (05:25 UTC)
Expired
Jul 20, 2017, 1:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:47 AM CDTHAIL 1Windom, MN
Jul 20, 12:48 AM CDTHAIL 1.5Windom, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-693 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KFSD 200525
SVRFSD
MNC033-063-101-200615-
/O.NEW.KFSD.SV.W.0171.170720T0525Z-170720T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1225 AM CDT THU JUL 20 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...
  Eastern Murray County in southwestern Minnesota...

* Until 115 AM CDT

* At 1225 AM CDT, a severe thunderstorm was located near Storden, or
  11 miles northwest of Windom, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Windom around 1235 AM CDT. 
  Bingham Lake around 1240 AM CDT. 
  Bergen around 1245 AM CDT. 

Other locations impacted by this severe thunderstorm include Alpha,
Wilder, Delft and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9565 4420 9553 4420 9539 4395 9486
      4362 9486
TIME...MOT...LOC 0525Z 300DEG 48KT 4397 9529 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
5 follow-up statements
232 
WWUS53 KFSD 200531
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1231 AM CDT THU JUL 20 2017

MNC033-063-101-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-Murray MN-
1231 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN JACKSON...COTTONWOOD AND EASTERN MURRAY COUNTIES...

At 1230 AM CDT, a severe thunderstorm was located near Windom, moving
southeast at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Windom around 1235 AM CDT. 
  Bingham Lake around 1240 AM CDT. 
  Bergen around 1245 AM CDT. 

Other locations impacted by this severe thunderstorm include Alpha,
Wilder, Delft and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9565 4420 9553 4420 9539 4395 9486
      4362 9486
TIME...MOT...LOC 0530Z 300DEG 48KT 4393 9519 

HAIL...1.75IN
WIND...60MPH
 
$$

BT
297 
WWUS53 KFSD 200537
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1237 AM CDT THU JUL 20 2017

MNC101-200547-
/O.CAN.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Murray MN-
1237 AM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4383 9542 4418 9545 4420 9539 4395 9486
      4362 9486
TIME...MOT...LOC 0537Z 300DEG 48KT 4388 9508 

$$

MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1237 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN JACKSON AND COTTONWOOD COUNTIES...

At 1237 AM CDT, a severe thunderstorm was located over Windom, moving
southeast at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Mountain Lake around 1240 AM CDT. 
  Bergen around 1245 AM CDT. 

Other locations impacted by this severe thunderstorm include Alpha,
Delft and Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9542 4418 9545 4420 9539 4395 9486
      4362 9486
TIME...MOT...LOC 0537Z 300DEG 48KT 4388 9508 

HAIL...1.75IN
WIND...60MPH
 
$$

BT
207 
WWUS53 KFSD 200549
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1249 AM CDT THU JUL 20 2017

MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1249 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...

At 1248 AM CDT, a severe thunderstorm was located near Bergen, or 12
miles east of Windom, moving southeast at 55 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Jackson and southeastern Cottonwood Counties, including
the following locations: Alpha, Delft and Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4383 9535 4411 9523 4412 9522 4395 9486
      4362 9486
TIME...MOT...LOC 0548Z 300DEG 48KT 4380 9489 

HAIL...2.00IN
WIND...60MPH
 
$$

BT
198 
WWUS53 KFSD 200558
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1258 AM CDT THU JUL 20 2017

MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1258 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...

At 1258 AM CDT, a severe thunderstorm was located over Trimont, or 14
miles northwest of Fairmont, moving southeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mountain Lake, Bergen, Bingham Lake, Kilen Woods State Park, Alpha
and Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4372 9509 4400 9510 4403 9504 4395 9486
      4362 9486
TIME...MOT...LOC 0558Z 300DEG 48KT 4373 9472 

HAIL...1.50IN
WIND...60MPH
 
$$

BT
690 
WWUS53 KFSD 200610
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
110 AM CDT THU JUL 20 2017

MNC033-063-200620-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
110 AM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES WILL EXPIRE AT 115 AM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire. 
However gusty winds are still possible in the vicinity of this 
thunderstorm.

LAT...LON 4372 9509 4400 9510 4403 9504 4395 9486
      4362 9486
TIME...MOT...LOC 0610Z 300DEG 48KT 4366 9455 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:39 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 19, 10:39 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 PM CDT Wed Jul 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jul 19 2017

A very active day today with scattered strong to severe
thunderstorms developing mostly north of I-90. Early this afternoon
the surface low was centered over central South Dakota with the warm
front extending south of a line from Huron to Sioux Falls to Storm
Lake, IA area. These storms will continue to progress eastward on
the edge of the elevated mixed layer, and the tightening 850-700 mb
theta-e advection. Strong divergence aloft co-located across the
entrance region of the upper level jet will continue to destabilize
the environment, and will keep the forcing mechanism. Therefore, the
environment is unstable enough for keeping convection through this
evening and/or capable of producing new cells over the area by
around sunset. K9V9/KFSD model soundings suggest MLCAPE of 3,000+
J/kg trough late this evening, along with strong deep layer shear of
45 to 55 knots. Given this, kept a chance for scattered
thunderstorms across the CWA with 20 to 40 percent of precipitation
through around 10 pm. If storms do re-develop, marginally severe
storms could produce strong gusty winds due to 850 to 700 mb
veering, and a DCAPE of 1200+ J/kg. The main risk will continue to
be damaging winds. Severe weather will gradually diminish from
west to east through 11 pm.

Quasi-zonal upper level winds continue to prevail in response to the
high pressure centered over the south/central plains. This upper
level wind pattern will eject another shortwave across the area on
Thursday. Uncertainty arises in terms of timing. GFS/Canadian/EC
show most of the PoPs late in the evening, while the NAM remains
faster and prog PoPs in the afternoon to early evening. The
GFS/ECMWF prog a strong warm air advection ahead of the boundary.
With surface dewpoints in the upper 60s and lower 70s, strong
instability, and deep layer shear, scattered strong to severe
storms cannot be ruled out in the afternoon hours. Given the cloud
debris from tonight's system and the arrival of the
aforementioned upper- low approaching from western Dakota, high
temperatures will be generally stay in the in the upper 80s north
of I-90, and in the mid 90s south. Given the afternoon dewpoints
in the upper 60s and lower 70s, kept the heat advisory for our
southern counties (Dixon, Dakota, Woodbury, Ida) for Thursday
afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jul 19 2017

Dry and warm weather returns by the end of the week as a surface
high pressure builds across the Northern Plains.

Another warm day is expected on Friday, with periodic chances for
scattered thunderstorms due to diurnal heating and a few weak
disturbances riding along the upper level zonal flow. Models are not
in good agreement in timing and placement of the weak shortwave,
therefore left scattered chances as Superblend suggested.

Drier and less humid conditions is the main theme this weekend.
North-northwesterly surface winds will keep the area dry, and
slightly cooler. Temperatures on Saturday will generally stay from
the upper 80s to lower 90s.  Sunday looks even better in terms of
temperatures and humidity levels. Highs will mostly be in
the 80s, with afternoon dewpoints in the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed Jul 19 2017

Elevated convection along the highway 14 corridor will drift east
and southeast through the early morning hours and should avoid
impact to the terminals. Scattered 5k ft deck and overcast mid-upr
cloud deck should prevail through the night. Could again see lower
ceilings and visibility in Sioux Falls given the light winds and
abundant low level moisture.

VFR conditions anticipated for Thursday and will continue to have
mid-level cloud deck in the area. Confidence very low on rain
chances, so will leave out of taf.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.

NE...Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...Dux
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 PM CDT Wed Jul 19 2017

IAZ020-031-NEZ013-014-SDZ050-057>060-063>066-068>071-202115-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay SD-Union-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values between 100 and 110 degrees are possible into
this evening.

Isolated to scattered thunderstorms will be possible late this
afternoon and evening. A strong storm or two is possible, the
primary risks will be golf ball size hail and 70 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another hot and humid day is expected on Thursday. Heat index
values may approach 95 to 105 degrees.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity. Some of this activity may also become
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061-
062-067-202115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
McCook-Minnehaha-Lincoln SD-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms may move into the area during
the late evening to overnight hours. After daytime thunderstorms
moved through areas north of Interstate 90, the risk for
additional widespread severe storms has lessoned for tonight.
However a stronger storm capable of producing hail and localized
damaging winds could still be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may approach 95 to 102 degrees on Thursday.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform. Some
of this activity may also become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ071-072-SDZ038>040-052>056-202115-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
406 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms may reform during the
overnight hours. After daytime thunderstorms moved through, the
risk for additional widespread severe storms has lessoned for
tonight. However a stronger storm capable of producing hail could
still be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may approach 95 degrees on Thursday.

Thunderstorms may form west and southwest of the area late
Thursday afternoon and begin to work eastward towards the outlook
area Thursday night. Scattered strong to severe storms clusters
may be possible with the primary risks of damaging winds and large
hail. Storms could hold off until very early Friday morning.

The risk of thunderstorms continues into Friday afternoon and
night. However, uncertainty remains on the exact location of this
thunderstorm activity or if additional storms could reform. Some
of this activity may also become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 5 pm.

In the hours before

Local storm report, Jul 19, 7:37 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     10 ESE WHITE            44.39N 96.46W
07/19/2017                   BROOKINGS          SD   PUBLIC

            LARGE BARN AND GRAIN BIN DESTROYED. POWER
            POLES AND SEVERAL TREES BLOWN OVER. REPORT
            VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:25 PM CDTHeat AdvisoryFSDRock29 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.